Does Adderall Cause Acne? (3 Main Reasons Why It Does)

Adderall has helped millions of people suffering from ADHD, narcolepsy, and depression as the drug helps them function normally. But as with any medication, it also comes with side effects. A common complaint raised by users is the drastic change in one skin's condition, with people developing acne.

The complaints raises a serious question - does Adderall cause acne?

What is Adderall?

Via thedrugclassroom.com

Adderall is a brand of medication doctors usually prescribe to people with ADHD (Attention Deficit Hyperactivity Disorder) and narcolepsy, a disorder where the patient falls asleep suddenly. It's also used to treat depression. Adderall is a kind of amphetamine mixed with dextroamphetamine and trace salts.

The drug comes in two forms – instant release and extended release. While both can be prescribed for ADHD, only the instant release type is approved for use in narcolepsy treatment.

Unfortunately, Adderall can be addictive and a lot of people without ADHD have abused the medicine. The Maryland Addiction Recovery Center has listed Adderall among the top 10 most abused prescription drugs.

How Does it Work?

People with ADHD are easily distracted and have trouble concentrating. This lack of focus often leads to inattentiveness or forgetfulness. As you can imagine, this causes a lot of problems in school and in a social setting.

Adderall helps counter the symptoms of ADHD by boosting the levels of chemicals like dopamine and norepinephrine in the brain. These neurotransmitters are responsible for managing a person's attention levels, energy, and alertness.

Adderall integrates itself to these neurotransmitters in order to create a stimulating effect while also ensuring that loss of these chemicals is minimized.

Side Effects of Adderall

Numerous health sites have enumerated the various side effects of Adderall. Some of the common side effects of the drug are:

Common's Side Effects of Adderall

  • Constipation/ diarrhea
  • Decreased appetite
  • ​Dizziness/ Vertigo
  • ​Dry mouth
  • ​Headache
  • ​Insomnia
  • Loss of sex drive
  • Nausea
  • ​Nervousness
  • ​Restlessness
  • ​Stomach ache
  • ​Weight loss

Does Adderall Cause Acne?

does-adderall-cause-acne-4

Via Hapiland.net

Yes, Adderall does cause acne in its own way. Some side effects of the medication can result in an acne breakout.

Increase in Urination

  • Adderall is essentially an amphetamine, which makes the medication a diuretic. This can cause an increase in urination, which leads to the removal of water from the body. A lack of moisture on the skin results in the weakening of the skin's natural protective shield – the lipid layer.
  • This weakening of the lipid layer gives bacteria, viruses, and fungi a foothold into the skin. Consequently, it can lead to an acne breakout.

Body's Cortisol Levels

  • Adderall can also cause the body's cortisol levels to go up. Cortisol is a known stress hormone, one that also causes the skin to breakout. When cortisol levels go up, the sebaceous glands starts working overtime as well. This results in the production of excessive oil, which causes clogged pores and acne.
  • Cortisol can also cause a deluge of excess blood sugar in your body, which can result in changes in the condition of the skin. The hormone can also damage skin protein by weakening collagen and the skin's cellular structure. This can also lead to skin irritation and acne.
  • Adderall also causes blood sugar levels to fluctuate and increase. Unstable blood sugar levels can result in the skin becoming inflamed and causing the pores to clog. High blood sugar also affects the digestive track, which can cause constipation, which is also a common side effect of Adderall.
  • Once constipation kicks in, the body will struggle to eliminate waste. A waste build-up will put enormous strain on the kidney and liver. If these two organs can't handle the stress, the body will try to eliminate toxins in any way it can and the skin is one of the areas where this process happens.

Skin Rash Side Effect

  • Adderall users should also remember that severe skin rash is one of the drug's serious side effects. It's possible that what they're experiencing is not acne but a rash, angioedema, or urticaria. These skin conditions manifest symptoms like irritation, redness, and swelling.

You should visit your dermatologist as soon as possible to determine whether you're experiencing an acne breakout or if it's something else.

Tips for Avoiding Adderall-Induced Acne

There are admittedly some people who stopped taking Adderall because of the acne breakouts. But for those who decide to continue taking Adderall for their condition, there are several things that they can do to reduce the incidence of breakouts.

  • * Keep hydrated. Since Adderall can lead to dehydration and dry skin, drinking lots of water to replace lost liquids is one easy solution. Keeping hydrated is also one way to avoid constipation.
  • * Use a moisturizer. Adderall users should avoid taking showers that are too hot since it dries out the skin. They should also make sure that they apply moisturizers regularly and liberally to keep the skin hydrated. Moisturizing can also help protect the skin from bacteria, viruses, and fungi.
  • * Learn to manage stress better. Since stress also leads to acne breakouts, making an effort to keep it at a minimum can help. People with ADHD should incorporate some form of exercise or physical activity in their daily routine. For example, yoga or meditation can help keep stress levels down.
natural-adderall-infographic

Via Natural-wellness-methods.com

Some Parting Words....

Adderall can be a boon for those with ADHD, narcolepsy, and depression, but users should be aware of the side effects that come with it. Some of these side effects can cause an acne breakout. Luckily, there are steps that you can take to minimize this.

Do you think Adderall causes acne? You can share your experience or your opinion in the comments section.

Reference:

http://www.kord.gr/en/

https://www.reference.com/beauty-fashion/roots-hair-hurt-89d8b5d73abc83b8

https://www.healthtap.com/topics/what-does-it-mean-when-your-hair-hurts-at-the-roots

http://www.livestrong.com/article/154517-what-causes-my-hair-scalp-to-hurt/

0
Shares
Jessica Kelley
 

I am Jessica, co-founder of CareHappiness.com. We work to inspire, educate and empower our readers with all the latest updates and authentic information. Our goal is to bring up the “Healthy attitude” among people in the world. On CareHappiness.com you will find high-quality health information, fitness tips, diet charts and answer to all your health queries.

Click Here to Leave a Comment Below 0 comments